I am trying to lose weight but I can't because if I eat less than say 2000 calories, I get a migraine. Also, when I have a migraine, if I eat more, it is the only way to help get rid of it. Any ideas? thanks, Susan.
Dear E. Susan;
Food intake can certainly influence the number and severity of migraines. Sometimes, missing a meal can be the trigger and, often, the opposite, or eating may stop or prevent them. So, I’m not surprised to hear your situation. There are a couple of medications called Topamax (topiramate) and Zonegran (zonisamide), which can prevent migraines and can also be associated with weight loss about 17-20% of the time. You may want to talk to your physician about different options in this regard.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
browse the Ask the Clinician archives.
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: March 15, 2010